Wednesday, October 19, 2022

12:00 p.m. – 1:00 p.m.      Opening Lunch and Networking

Welcome to the Disrupting Poverty Conference! Enjoy our opening lunch and get to other attendees with lightly structured networking.

 

1:00 p.m. – 1:30 p.m.         Welcome to Disrupting Poverty Conference, 2022: What Works!

Logistics and a conference overview will be shared with all guests.

 

1:30 p.m. – 2:00 p.m.          Opening Kickoff Presentation

Presented by Kim Janey, President and CEO of EMPath

 

2:00 p.m. – 3:00 p.m.          Social Capital and Economic Mobility

Presented by Raj Chetty

Famed economist and innovator Raj Chetty shares his recent work and research findings on social capital and economic mobility. 

 

3:15 p.m. – 4:15 p.m.          60-Minute Breakouts

                                                

Workforce Development

Presented by Tim Probst and Jennifer James, Moderated by Ron Marlow

In this conversation, Ron Marlow, ABCD's Director of Workforce Development and Alternative Education moderates a conversation on how we can build upon the Workforce Innovation and Opportunity Act (WIOA) to make systems that promote economic mobility. Marlow will be joined by Tim Probst, Co-chair of Washington State’s Poverty Reduction Workgroup and Grants Director at Washington State Employment Security Department, and Jennifer James, Massachusetts Undersecretary of workforce development to hear about their successes and innovations in this area. 

 

Ten Years of Mobility Mentoring

Presented by EMPath Staff

As celebrate the 10-year anniversary of the publication of EMPath’s Mobility Mentoring brief, we reflect on the progress of the methodology, and look ahead to the next ten years and the innovations and partnerships we’ll rely upon to continue to maximize our impact.

Thursday, October 20, 2022

8:30 a.m. - 9:30 a.m.          Conference Breakfast and Welcome

 

9:30 a.m. – 10:30 a.m.        Promoting Economic Mobility in Early Childhood

A Fireside Chat with Dr. Jack Shonkoff of the Harvard Center on the Developing Child and Dr. Aaliyah Samuel of CASEL

The field of early childhood has progressed so much in the past 20 years as we have come to understand the great importance of brain development during this time. Drs. Shonkoff and Samuel will discuss new developments in the field, with a focus on the importance of parent economic stability and mobility.

 

 

 

10:45 a.m. – 11:45 a.m.      60-Minute Breakouts

 

Promoting Economic Mobility of Parents in Early Childhood Systems: Two Gen Approaches

Presented by Marlo Nash of Children’s Home Society of America and Marjorie Sims of Aspen Ascend 

Marlo and Marjorie will continue the conversation from the previous session, discussing specific programmatic and systemic changes that can really make a difference in early childhood.

            

Shifting the Narrative

Jeremy Barofsky of ideas42 and  Keetie Roelen - host of “Poverty Unpacked: Discussing the Hidden Sides of Poverty”

Panelists will discuss why it is so important to shift negative narratives around poverty, and how to actually make a change.

 

 

12:00 p.m. – 1:00 p.m.        Lunch

With optional structured small group discussions

 

1:00 p.m. – 2:15 p.m.          Just Give People Money!

 Featuring Joe Jones of Center for Urban Families, Melody Valdes of USES, and representatives from guaranteed income pilots across the country

 

2:30 p.m. – 3:30 p.m.          60-Minute Breakouts

 

Making Work Pay

Panelists will discuss job quality and why so many low wage workers continue to rely on cash assistance.

 

Social Detriments of Health

Presented by Michael Curry and Gabe McGauhey

Michael will share some perspective on how community health centers disrupt poverty, and then he and Gabe will have a fireside chat about healthcare systems more broadly.

 

3:45 p.m. - 4:45 p.m.          Special Session to be announced

Friday, October 21, 2022

8:30 a.m. - 9:30 a.m.          Conference Breakfast 

 

9:30 a.m. – 9:50 a.m.          Housing and Economic Mobility

Presented by Solomon Greene of HUD, Kate Bennett of Boston Housing Authority, Emilio Dorcely of Urban Edge, and James Anderson of Fannie Mae

Solomon, Bennett, Dorcely, and Anderson will provide an overview of federal housing policy and how housing can be a platform for economic mobility, asset building, and more.

 

10:00 a.m. – 11:00 a.m.      60-Minute Breakouts

 

What Works. Using Housing as a Platform for Economic Mobility

In this session we discuss how housing can provide transformational benefit to those we care for, with practical examples.

 

Behavioral Science and Equity

Presented by Anthony Barrows 

In this session, we rethink the services we provide. Through listening to those we care for, putting context in focus, and paying more attention to those who are marginalized, we discuss what changes we can make to our systems. 

 

11:15 a.m. – 12:15 p.m.      Sustainability and Equity In Human Services

Featuring David Jackson of the Atlanta Federal Reserve; Bridget Quinn of Massachusetts AFL-CIO; Dr. Jackie Martin of the NYC Administration for Children’s Services; and Kim Janey of EMPath

Panelists will discuss issues around equity and sustainability in the human services sector, and discuss actionable steps we can take to decrease inequity and promote economic stability for human services staff.

 

12:15 p.m. – 12:30 p.m.     Conference Closing

 

12:30 p.m. – 1:30 p.m.        Conference Networking Lunch

Conference Schedule